Manic state due to prescription drugs.

by Patty
(Chicago)

My friend has fybromyalgia was prescribe Cymbalta and became very agitated and was getting off the prescription drug slowly per her doctors guidance was told to take any other drug 5 days later. The outcome is that she developed a manic state and she has been in this state for 3 weeks (with no history of mania or depression). She admitted herself in the hospital to deal with the mania and the doctor wants her on lithium for the manic state. Since her manic state was due to the drugs, would she eventually come down from the mania while using something to calm her down to deal with the mania state? (She was using Valium and kava kava, which still hasn't gotten the mania down). Can Truehelp help her remove the mania state since it only came about due to the drug reactions? Or would she have to be treated as a manic-depressive for the rest of her life due to the drugs altering her brain?


Ben's Response:

Thank you for your question. This has become an all-too-common scenario. Mania triggered by an antidepressant - even without a prior history of mania or depression. My belief is that most, if not all cases of bipolar disorder or manic episodes, are actually triggered by something. Whether that trigger is a drug like Cybalta, a stimulant like cocaine, or even a toxin like a heavy metal, the outcome appears to often be the same. Then once a person goes into a psych hosptial, gets a diagnosis of bipolar, and starts taking Lithium - all health professionals involved then start looking at the person through that lense and subsequent treatments often continue the course of psych drugs for bipolar, without addressing the underlying cause.

I've seen people in these cases, get some benefit from medications such as Lithium, and I've seen them evenentually get off those medications and return to a stable mood. Every person is different.

I've seen great results with TrueHope for many people with bipolar symptoms. The staff there are very knowledgeable, and I would encourage your friend to talk to them about this, as I'm sure they have encountered many people with drug induced mania. They could advise you best in this situation.

I've seen people get initially triggered by a medication, only to find that 20 years later they are still on medications after being branded with this diagnosis. Once a person submits to the standard medication route, they often stay the course. After having negative side effects - sometimes for years - they try new meds, take one to counteract the side effects of another, and sometimes end up with a very unclear set of symptoms that nobody knows the source of. Eventually, it can become hard to tell the difference between symptoms of bipolar, and side effects of medications.

I've seen people get relief from shorter term use of psych meds when done responsibly by a cautious, sensible psychiatrist. Hopefully your friend can find good resources in her area.

Best Wishes,
Ben Schwarcz, MFT

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Bipolar Advice.